bad cataracts at 46 ?? since being on abatacept and methotrexate injections for 2 years my eye sight is so bad- is it related ??

hello all, I have severe rheumatoid arthritis and have been on Methotrexate and Abatacept injections for 2 years and in that time my eye sight has deteriorated quite badly. Today I had an appointment at the opticians and was told I had bad cataracts in one eye and crystals in the other ?? im only 46..... has anyone else had this happen to them ???

im also on Tramadol, Co-dydramol and Fentanyl patches (200mcg)

21 Replies

oldestnewest
  • Have u suffered iritis as part of your RA as there are connections between eye inflammation and cataracts. Also long term use of predisone can cause cataract in some cases. Trauma is also a main cause of cataract formation. And some people just get them young, you can be born with congenital cataracts!

    Cataract however are nowadays easily treated in outpatient theatres under local anaesthetic and a replacement new lenses often inserted. They will not remove the cataract however until it is " ripe" so sometimes there is a wait involved.

    Have a good chat with your ophthalmologist , I hope your optician referred you, if not ask your GP for a referral. Xx

  • Hi Allanah, I was on Prednisolone 30mg for 3 years ( I was diagnosed 11 years ago and put straight on them -- until the new consultant came in and said it was disgusting that I was on them for so long, my skin is like tissue paper and she believes this is a result of being on them so long ) and since they upped my Abatacept my energy level has gone through the floor x

  • So it's a slight possibility it could have been long term use of steroids but your best bet is to talk to a ophthalmologist who can do a proper assessment and give you advice on further prevention, simple things like not smoking, etc help too. Good luck and hope you see the professionals soon . Xxxx

  • Thank you hun, if its not one thing its another xx

  • Gosh , tell me about it!!!

  • Another thought , have you had your blood sugar checked recently as diabetes also can occasionally have a role in cataract formation , don't let all this worry you tho , these are just the things that may cause them . Sometimes it's just familial that is your parents got it young xxxx

  • yup, its been checked xx Dr thought the same as you x

  • On the side effects of Abatacept and Methotrexate there is no mention of cataract formation that I could see xx

  • Hi, don't know about meds and cataracts but my mum has just finished having both eyes done and my sister (57 yrs) has had one removed and is waiting for the other eye to be done. Both were surprised at how simple and easy the operation was and both are delighted with gaining better eye sight than they had before the cataracts formed so on that side of things don't be too concerned.

    Ali

  • As Allanah said get that appointment to see Opthalmology as soon as possible. I am older than you, 67 years and I was told I had cataracts on both eyes. I have had huge problems with my eyes for many years, constantly sore, streaming,,stabbing pains etc. my optician referred me to consultant for supposed cataracts. I had intensive testing and in the end I have been diagnosed with uveitis, macular odeama. The cataracts are abnormal, being not one large cataract but fragments over the surface of the eyes. Basically I cannot have surgery and I am losing my sight. I wish I had pushed to be seen by eye specialist earlier. Lynda x

  • have you tried ethosheaven bright eyes drops for cataracts - a natural and safe way to dissolve cataracts

  • Just a word of caution, I've always been advised that when on DMARDs, biologics etc and with having an autoimmune disease not to use any other medication/treatment/potion without checking with the medical team first.

  • YES!! VERY TRUE !! When I started Methotrexate, I was unaware that mixing any drug with it can be VERY DANGEROUS.. it has MANY MANY interactions from other drugs.. I had been bitten by a dog when I first began treatment with the Methotrexate and when I went to the Urgent Care (it was a small bite).. I GAVE MY ENTIRE medication list to the Nurse and they input it, SO, LONG STORY SHORT< when I left I took my prescriptions to Krogers Pharmacy, they had prescribed Augmentin incase of infection, well the pharmacist asked if I was aware of the possible reaction and I asked what reaction ?! He said taking the Augmentin with the Methotrexate could KILL ME !!! I WAS SO SCARD !! I even told him I gave them MY ENTIRE BAG OF MEDICINE , ACTUALLY , and saw them in put them all !! --Needless to say, I THREW AWAY the Antibiotic and DID NOT TAKE IT !! ... SO .. THANK YOU for the word of caution because a lot of people don't know !! ..and some of US learn the hard way! :)

  • O.M.G..... ive had to go to A+E 3 times this year due to chest infections ( and you can guarantee they start at a weekend !!) and every time they have prescribed Augmentin for me, without any warnings.........thank you so much Thomas for your post I will certainly speaking to my Dr Monday morning x

  • Please, let's not get carried away with frightening experiences. Of course, we're all aware that the meds we need to control our differing autoimmune conditions are contraindicated but countless people do well on these meds. I think it's just best to be aware of anything new we're prescribed & make clear to the prescriber which meds we take regularly. Quite a few NSAIDs are contraindicated with MTX yet we are able to take them to help control our inflammation. There are antibiotics that can safely be taken alongside MTX, we just need to be aware of which. Penicillin based ones, including Augmentin, increase MTX toxicity so shouldn't be taken together. It's a case of being more proactive with our particular disease I think. ;)

  • As a complication to R.A. I woke up with puffy eyes almost swelled SHUT! also.. (swelling of my cornea and red irritation, blurred and cloudy vision with dry irritation) ..luckily my Primary Care Doctor knew it was related to my R.A. .. well he sent me to the optician and he tried to tell me it was pink eye ?!!?!? ( I had NO pink in my lining, NO discharge either, mind you!! ) well.. after steroid eye drops, it did have RELIEF!! LUCKILY it was the clear coat of my eye that was swelled ! Because if the sclera (whites ) of the eyes get affected then YOU CAN get Rheumatoid Nodules in there!! Unfortunately, the eyes are not immune to the effects of R.A. !! The only useful info the optician had was that swelling can end up causing Glaucoma and crystals in your eyes over time...SO , I DO recommend doing research and being careful of some DOCTORS!! Its Not always the drugs, but the organs causing other issues.. Kidneys making eye problems and so forth.. GOOD LUCK!

  • That must have been disconcerting for you. It always best to seek out an optometrist or qualified ophthalmologist for anything relating to the eyes when relating to RD or any other problems. Our eyesight is precious, but you'll know that, as do I having had a similar experience though not due to RD. I understand inflammation can cause secondary glaucoma but if it is related to the kidneys it's usually due to high blood pressure or diabetes. My h is called for a yearly eye check in hospital as he's diabetic & we both also have independent eye tests as the eyes can tell an ophthalmic optician a lot about your health. My optician has immediately referred 4 patients to my knowledge to Specialists having seen serious, often life threatening conditions through a regular eye test. So as he says, take care of your eyes, they're not only the windows to your soul but also your health!

  • I LOVED Your Response and I am SO GLAD I joined this site and especially this GROUP!! What a GREAT GROUP of Understanding People, I LOVE IT! .. Yes. I agree.. it should be a Qualified Ophthalmologists and the one I saw WAS! That's what is so sad.. on that particular day I was in, he was training on how to use the new computer system they installed and him and the nurse spent more time on that than they did on me.. and I did NOT like his "bed-side" manner..I felt as though he talked down to me and disregarded everything I said and suggested! Doctors who don't listen scare me... but either way, I AGREE that eyes are very telling and should be checked regularly.. Mine are to the point of swelling about 5-6 times a month Severely So I am going to keep vigilant and continue using the steroid drops because they do help.. One thing he had told me is that the inflammation COULD Cause Glaucoma ! SO .. I am hoping that is not the case because with all my other issues, I do not want to be blind ! If I hear any information on the cataracts I will be sure to pass it along ! I RESEARCH and READ ALOT because my father suffers from R.A. as well and has since I was 13 and I am now almost 40.

  • Well all I can say is that we all understand what each day throws at us, more so than those who don't have or understand autoimmunity. I hope it helps you & look forward to your contributions through experience.

  • YES! and thank GOODNESS we have this forum / site to have one another for help , questions, get answers, learn, grow, help one another cope and genuine Sympathy for One Another and Most Importantly EMPATHY !! Thank YOU ! and I am looking forward to learning and share experiences as well ! With the fall equinox coming, my BODY KNOWS and is dreading the up-coming change in weather! I DREAD the fall and winter weather, but it is not going to be so bad now that I have such a WONDERFUL GROUP of FRIENDS for SUPPORT and help with COPING for this difficult time of year!

  • I have the early stages of cataracts and was told it was due to taking Prednisolone. xx

You may also like...